Florida, 2013

Funnel Cloud in Florida, July 27, 2013

July 27, 2013 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms under prevailing southwest flow fired during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms under prevailing southwest flow fired during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 1:15 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 27, 1:15 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SAT JUL 27 2013

.SHORT TERM...
A SURFACE TROUGH ACROSS SOUTH/CENTRAL GA SPARKED ISOLATED
CONVECTION OVER SE GA BY LATE MORNING...THEN SEA BREEZE RELATED
SHOWERS/STORMS INCREASED THE COVERAGE. A W-SW STEERING FLOW IS
PUSHING THE ACTIVITY TOWARD THE COAST. DRIER AIR ALOFT IS PUSHING
INTO NE FL AS THE GULF COAST SBRZ MOVES INLAND. HI-RESOLUTION
MODELS SHOW ANOTHER ROUND OF CONVECTION POSSIBLE LATE AFTN AS THE
SEA BREEZES INTERACT OVER THE EASTERN SECTIONS. A SHORTWAVE TROUGH
NEAR THE CENTRAL GULF COAST WILL TRACK EAST TONIGHT. SCTD STORMS
ARE EXPECTED TO MOVE OVER APALACHEE BAY AFTER MIDNIGHT AND HAVE
SLIGHT CHANCE POPS MOVING INTO THE WESTERN ZONES BEFORE SUNRISE.
NEAR NORMAL TEMPS IN THE 70S ARE EXPECTED.

.SUNDAY THROUGH TUESDAY...UPPER TROUGH WILL MOVE ACROSS THE AREA
ON SUNDAY WITH CONVECTION INCREASING FROM THE WEST DURING THE
MORNING. EXPECT HIGH CHANCE TO LIKELY POPS AS SHRA/TSRA INCREASE
WITH SYNOPTIC LIFT AND MOISTURE INCREASING OVER THE AREA. E-W
UPPER RIDGING DEVELOPING OVER THE AREA FOR MONDAY AND TUESDAY WILL
MEAN LESS STORM COVERAGE AND LIGHTER STEERING WINDS. THIS WILL
RESULT IN A SEABREEZE COLLISION OVER THE INTERIOR LATE IN THE DAY.
EXPECT SLIGHT CHANCE POPS NEAR THE EAST COAST AND SCATTERED P.M. POPS
INLAND WITH TEMPERATURES REMAINING NEAR JULY AVERAGES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...MAINLY DIURNAL PRECIPITATION
CHANCES WILL INCREASE THROUGH THE PERIOD. THE FOCUS WILL SHIFT
FROM PRIMARILY SEA BREEZE INITIATION TO A COMBINATION OF ENERGY
FROM UPPER TROUGHS OVER THE SOUTHEASTERN U.S. AND SEA BREEZE
INTERACTIONS THROUGH THE REMAINDER OF THE WEEK. TEMPERATURES ARE
EXPECTED TO BE NEAR OR JUST ABOVE NORMAL FOR THE PERIOD.

.AVIATION...
PREVAILING VFR EXPECTED EXCEPT NEAR SCT TSRA. HAVE VCTS UNTIL 00Z-
01Z. PLENTY OF LOW LEVEL MOISTURE WILL RESULT IN PATCHY FOG AGAIN
TNGT...EXCEPT AT SSI.

&&

.MARINE...LIGHT WINDS AND SEAS WILL CONTINUE DURING THE PERIOD.
SW WINDS WILL BECOME SE DURING THE AFTERNOONS DUE TO SEABREEZE
FORMATION. ON SUNDAY STORMS WILL MOVE EAST INTO THE COASTAL
WATERS BY AFTERNOON DUE TO A WESTERLY STEERING FLOW.

RIP CURRENTS: LOW RISK THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  90  70  94 /  30  50  40  30
SSI  76  88  75  89 /  20  50  30  20
JAX  73  90  70  93 /  30  50  40  30
SGJ  73  87  72  88 /  20  50  50  20
GNV  71  89  69  93 /  20  50  40  40
OCF  72  91  69  93 /  20  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/ZIBURA
Hazardous weather outlook, Jul 27, 5:00 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT SAT JUL 27 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-281000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
600 AM EDT SAT JUL 27 2013

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE REGION...

...SCATTERED AFTERNOON/EVENING STORMS MAINLY OVER INLAND AREAS TODAY
AND AREA-WIDE SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHY DENSE FOG WILL BE POSSIBLE EARLY THIS MORNING ALONG THE ST
JOHNS RIVER BASIN AND I-95 CORRIDOR FROM JACKSONVILLE SOUTHWARD TO
PALATKA AND PALM COAST. THE FOG SHOULD DISSIPATE DURING THE MID
MORNING HOURS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE REGION.
PLEASE REFER TO STATEMENTS AND RIVER FLOOD WARNINGS FOR DETAILED
INFORMATION.

SEA BREEZE FRONTS MOVING INLAND THIS AFTERNOON WILL TRIGGER
SCATTERED THUNDERSTORMS OVER INLAND AREAS...MAINLY BETWEEN THE
I-75 AND I-95 HIGHWAY CORRIDORS. A FEW STRONG STORMS WITH GUSTY
WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE AND SLOW STORM
MOVEMENT TO THE NORTHEAST MAY PROMOTE LOCALLY HEAVY RAINFALL.
THUNDERSTORM ACTIVITY WILL TAPER OFF AFTER SUNSET AND END AROUND
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY WITH THE BEST COVERAGE OF STORMS INLAND. STRONG
THUNDERSTORMS ARE POSSIBLE...WITH HEAVY DOWNPOURS...FREQUENT
LIGHTNING STRIKES...AND GUSTY WINDS BEING THE PRIMARY HAZARDS.

RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR PORTIONS OF THE
REGION INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Flagler

When
July 27, 1:35 PM EST
Where
Flagler County, 1.51 mi S of Hammock
Reported by
Emergency Manager
Coordinates
29.598, -81.199

A funnel cloud was reported over the Intracoastal Waterway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467005.